Nebraska, 2005

Tornadoes and Hail in Nebraska, June 4, 2005

June 4, 2005 · NWS LBF · 22 events in 9 counties and zones

19 hail, 3 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 4, 1:02 AM MST, 10 hours 18 minutes earlier.

Area forecast discussion, Jun 4, 1:02 AM MST, 10 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
302 AM CDT SAT JUN 4 2005

.DISCUSSION...
07Z SFC HAND ANALYSIS SHOWING SFC LOW OVER IML WITH WEAK INVERTED
TROF BTWN OGA AND LBF...THEN EXTENDING BACK TWD AIA. REGIONAL RADAR
SHOWS PLENTY OF CONVECTION ASSOCIATED WITH GOOD MID LEVEL
INSTABILITY AND SOME ISENTROPIC LIFT AROUND 305K. FURTHER WEST...
CONVECTION CONGEALING INTO A MORE LINEAR FASHION WITH DEVELOPING
MID LEVEL F-GEN BAND. THIS FEATURE SHOULD EVENTUALLY TAKE OVER
THROUGH THE REMAINDER OF THE MORNING AS THE BEST LARGE SCALE
ISENTROPIC LIFT SHIFTS INTO ERN NEBR AND WESTERN IA. THIS MID LEVEL
F-GEN BAND WILL THEN SLIDE EWD THROUGH THE DAY...MUCH LIKE A WINTER
SYSTEM. GFS AND NAM IN PRETTY GOOD AGREEMENT WITH THIS IDEA AND
HAVE TRENDED TWD THAT SOLN AS WELL.

THE BIG QUESTION IS THREAT OF HVY RAIN AND FLOODING. 00Z RAOB FROM
LBF HAD MANY INDICATIONS THAT HEAVY RAIN WOULD OCCUR THIS PAST
EVENING...WARM CLOUD DEPTH OF AOA 3 KM AND PWAT AT AROUND +2 SD ABOVE
THE MEAN FOR THE FIRST OF JUNE. WITH SATURATED GROUND ALREADY...
ESPECIALLY SE OF A LINE FROM ONL TO LBF TO HAYES CENTER...ANY
ADDITIONAL RAINS WILL FURTHER AGGRAVATE THIS SITUATION. HAVE NOT HAD
ANY REPORTS LATE TONIGHT BUT THATS NOT UNEXPECTED. WITH GRIDS
INCLUDING HVY RAIN THROUGH THE DAY...THINK IT PRUDENT TO CONTINUE THE
FLOOD WATCH AND EXTEND IT INTO LATE AFTERNOON. AT THAT TIME...SHOULD
THE PRECIP ACT AS PER NAM...THREAT FOR FF PRODUCING RAIN SHOULD BE
OVER. BELIEVE THAT HPC DEPICTION LOOKS PRETTY GOOD WHICH SHOULD ALSO
PARALLEL WHERE OUR GOING WATCH WILL BE EXTENDED TEMPORALLY. 06Z NAM
DEVELOPING CONVECTION A LITTLE DIFFERENTLY...FOCUSING MORE ON SRN
NEBR. THIS SEEMS REASONABLE ESPECIALLY IF THERE IS ANY SUNSHINE WITH
ATMOSPHERE READY TO GO AND JUST NEEDING SFC FOCUS...WHICH NAM SHOWS
TO BE A DEW POINT DISCONTINUITY UPON WHICH SFC CONVECRGENCE INCREASES
AS UPPER LOW MOVES EWD. MID LEVEL F-GEN BAND SHOULD WEAKEN BY LATE
AFTERNOON AS NEW SFC BASED CONVECTION DEVELOPS.

DRY DAY ON SUNDAY FOR THE MOST PART...NOT GOING WITH THE IDEA THAT
CONVECTION WILL LINGER PAST 12Z SUN. FLOW BECOMES WRLY BY AFTERNOON
AND GIVEN GOOD SUN ANGLE SHOULD NOT HAVE PROBLEMS GETTING TO MOS
VALUES DESPITE SOME WET GROUND. SHORT WAVE RIDGE THEN MOVES OVER
AND WITH SWRLY DOWNSLOPE TEMPS SHOULD EXCEED CLIMATE AVES FOR
MONDAY. WILL HAVE TO WATCH FOR SLIGHTLY WARMER MINS WITH WETTER
GROUND.

NEXT WX MAKER LOOKS TO ENTER THE PICTURE LATE TUESDAY. NEXT UPPER
SYSTEM SLIDES ACROSS THE NRN ROCKIES AND DRAGS COLD FRONT INTO NWRN
PANHANDLE BY 06Z WED. DEPENDING ON TIMING OF THIS FEATURE AND
INSOLATION AHEAD OF IT WOULD HAVE TO THINK WITH RESIDUAL MOISTURE
IN GOOD AMOUNTS STILL...TSRA CHCS SHOULD INCREASE AND HAVE TRENDED
THE GRIDS TWD THAT. NO MAJOR LARGE SCALE CHANGES TO THE EXTENDED
FCST OTHERWISE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TODAY THROUGH 00Z SUN
FOR ENTIRE CWA EXCEPT SHERIDAN COUNTY.
&&

JWS
Hazardous weather outlook, Jun 4, 3:16 AM MST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
516 AM CDT SAT JUN 4 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-051030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
516 AM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT
THE MAIN HAZARDOUS WEATHER THREAT FOR TODAY AND TONIGHT...IS HEAVY
RAINFALL. MANY AREAS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA HAVE
RECEIVED 2 TO 5 INCHES OF RAINFALL OVER THE PAST COUPLE OF DAYS. WITH
SATURATED GROUND IN PLACE AND AN ADDITIONAL 1 TO 2 INCHES OF RAIN
EXPECTED TODAY...FLOODING IS POSSIBLE OF CREEKS AND STREAMS THIS
AFTERNOON AND TONIGHT. A FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE
OUTLOOK AREA...WITH THE EXCEPTION OF SHERIDAN COUNTY FOR TODAY AND
THIS EVENING.

IN ADDITION TO FLOODING...A SLIGHT RISK OF SEVERE THUNDERSTORMS
EXISTS TODAY...EAST OF A LINE FROM SPENCER...TO ERICSON. IN THESE
AREAS...THE MAIN SEVERE WEATHER THREAT IS FROM LARGE HAIL. WEST OF
THIS LINE...THUNDERSTORMS ARE POSSIBLE...BUT SHOULD REMAIN BELOW
SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH FRIDAY. AT THIS
TIME...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EAST OF A LINE FROM SPENCER...TO
ERICSON. ALSO...COOPERATIVE OBSERVERS ARE URGED TO PHONE IN RAINFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE IN NORTH PLATTE.

BUTTLER

The radar

The North Platte radar (KLNX), 118 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

19 hail, 3 tornado. Local standard time, as filed.

Hail, Keith

When
June 4, 11:20 AM MST
Where
Keith County, Ogallala
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.483, -99.333

Tornado, Keith

When
June 4, 11:30 AM MST to 11:40 AM MST
Where
Keith County, 4 mi S of Keystone
Rating
F0
Path length
4 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
41.050, -100.500

A weak tornado from a supercell thunderstorm was on the ground for about 4 miles. Several trained storm spotters and passersby on Interstate 80 saw the tornado. No damage occurred as the tornado moved across open rangeland.

Hail, McPherson

When
June 4, 2:15 PM CST to 2:25 PM CST
Where
McPherson County, 18 mi WSW of Tryon
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.533, -98.967

Tornado, McPherson

When
June 4, 2:30 PM CST
Where
McPherson County, 8 mi W of Tryon
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
42.433, -98.750

A supercell thunderstorm spawned a weak tornado that made a brief touchdown over open rangeland.

Hail, McPherson

When
June 4, 2:34 PM CST
Where
McPherson County, Tryon
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.517, -98.650

Hail, McPherson

When
June 4, 2:37 PM CST
Where
McPherson County, 16 mi W of Tryon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.583, -98.650

Tornado, McPherson

When
June 4, 3:15 PM CST
Where
McPherson County, 10 mi N of Tryon
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
42.617, -98.400

The tornado made a brief touchdown over open rangeland.

Hail, Hooker

When
June 4, 2:20 PM MST
Where
Hooker County, 16 mi S of Mullen
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.033, -100.367

Hail, Thomas

When
June 4, 3:30 PM CST
Where
Thomas County, 20 mi S of Seneca
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.000, -100.233

Hail, Blaine

When
June 4, 4:15 PM CST
Where
Blaine County, 5 mi SSE of Purdum
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.983, -100.783

Hail, Brown

When
June 4, 5:00 PM CST
Where
Brown County, 22 mi S of Long Pine
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.133, -101.717

Hail, Rock

When
June 4, 6:25 PM CST
Where
Rock County, 19 mi NNE of Rose
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.167, -101.583

Hail, Lincoln

When
June 4, 6:26 PM CST to 6:33 PM CST
Where
Lincoln County, 12 mi S of North Platte
Measured
2.5 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.450, -101.283

Hail, Holt

When
June 4, 6:29 PM CST
Where
Holt County, 11 mi SW of Atkinson
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.550, -101.117

Hail, Rock

When
June 4, 6:43 PM CST
Where
Rock County, 8 mi S of Newport
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.550, -100.967

Hail, Lincoln

When
June 4, 7:04 PM CST
Where
Lincoln County, 3 mi SE of Maxwell
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.550, -101.283

Hail, Holt

When
June 4, 7:22 PM CST
Where
Holt County, 5 mi W of O Neill
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.817, -101.033

Hail, Lincoln

When
June 4, 7:25 PM CST
Where
Lincoln County, Brady
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.450, -99.317

Hail, Holt

When
June 4, 7:35 PM CST
Where
Holt County, Atkinson
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.700, -100.967

Hail, Holt

When
June 4, 7:54 PM CST
Where
Holt County, 6 mi N of O Neill
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.767, -100.833

Hail, Holt

When
June 4, 7:58 PM CST
Where
Holt County, 10 mi N of O Neill
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.217, -99.700

Hail covered the ground.

Hail, Holt

When
June 4, 8:40 PM CST
Where
Holt County, 18 mi NE of O Neill
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.417, -99.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyThe tornado archive for Nebraska, 2005Warnings in Nebraska, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454695, 5454696, 5454698, 5454697, 5454699, 5454700, 5454702, 5454701, 5454703, 5453208, 5453196, 5453197, 5453199, 5453198, 5453200, 5453201, 5453202, 5453206, 5453203, 5453204, 5453205, 5453207.